Tapering success !

I have had PMR for almost 3 years and was doing well down to 6 of Prednisone but then got hit with CGA about 6 months ago. I started out at 60 or Prednisone and have been tapering with a few flare ups. I have been symptom free or weeks so I went from 25 of Prednisone to 20 a few weeks ago. CRP at the time was at the high end of normal (at 9, our lab normal is up to 8) but I am very cushingoid and really need to get the Prednisone down. I tolerated the drop really well, felt better actually, and yesterday my CRP came back at 4 - cut in half ! I wanted to add that at the same time I dropped the Prednisone I added some high grade supplements containing turmeric and serepeptase and some other things. Coincidence ? We'll see I guess. I'm trying to decide how much to drop the Prednisone today. Would another 5 be too much ? When I get to 15 I will go a lot slower (probably by 1 mg every month) as I've heard it's more difficult but I think I can tolerate another drop of 5 at the moment. I guess my body and blood work in a couple of weeks will tell me if I made the right decision.

13 Replies

oldestnewest
  • Hi,

    I would be inclined to drop by 2.5mg to 17.5mg - that seems to be normal. 20 to 15 is quite a big jump in percentage terms.

    You may be one of the lucky ones that can manage a bigger reduction than usual, but just be aware that bloods results can lag behind symptoms, so be aware of any changes in your physical health particularly as you have had flares in the past!

    Good luck

  • Thank you, I'm torn between 15 and 17.5. Maybe sleeping on it will give me the answer in the morning :-)

  • You could try 2.5 for two weeks, then, if all is well, another 2.5 for two weeks - same drop, but more gentle.

  • I like your thinking DorsetLady and HeronNS

  • Took your advice ladies and went down to 17.5, better cautious than sorry! Thanks so much, your input helped!

  • Update - I tolerated 17.5 very well for a little over two weeks so went down to 15. Wrong move. Resulted in excruciating constant headache for 3 days. So upped the Prednisone to 17.5 again. Very upsetting. :-(

  • That is disappointing, but as I'm wont to point out to people today for some reason, "Things Take Time"! And as someone said on one of these forums a while ago, and has since been widely quoted, "It isn't slow if it works." Your body isn't ready for a drop yet. Also you may be really sensitive to prednisone which could indicate you'd do better using the dead slow nearly stop regimen even at this level (it's usually a necessity below 10 mg), and just dropping by 1 mg each time.

  • Thank you HeronNS....but the waters have been muddied.....I have been feeling very well except for the headaches and while pondering this I had a lightbulb moment. I went to my GP last week and my BP was high, never has been before so I assume it's from the Prednisone. Well I finally got around to reading the insert from my new medication and one of the side effects is headache. And I had been thinking that these headaches are different than the GCA ones. So I'm not sure what's going on but won't make any changes until I figure what's what.

  • Well at least you now have a direction to search. Hope you find an answer soon!

  • Well I've come to the conclusion I am having an extreme reaction to the tapered Prednisone. I was at 17.5 for 2 weeks and felt quite well. Went I went down to 15 the headaches started followed by severe abdominal pain, nausea, feeling like I might pass out, never, ever have felt as ill. It's the first time its ever happened to me. What is the best way to treat? Going back to the last dose that worked, or a couple of days of higher dose them back to last dose that worked. I am so ill need help from daughter to get up. Thank you!

  • There should be more expert people along soon to advise, but I wonder if you have something totally non-PMR related. Like the flu? Or a bout of food poisoning? If it were me I would check with a doctor before fiddling with the pred dose, considering how you are feeling. It's not a typical flare, that's for sure. Get well soon!

  • I think if you want more advice about your current problem you might want to start a new thread with a descriptive title.

  • I know this seems a bit off track, but have you considered food sensitivities? I think being on pred can cause so many changes in the body that things you've eaten all your life might have become problematic. It's just a thought. I hope it does turn out to be something as simple (although annoying) as that. Or possibly exposure to some other apparently innocuous chemical in the environment?

You may also like...